Flood, Jefferson
- When
- September 17, 1:15 PM EST to September 20, 1:00 AM EST
- Where
- Jefferson forecast zone
- Property damage
- $1.3 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
At 215 PM EDT on 17th, there were multiple mud slides on Route 7 from Steubenville to Brilliant from heavy rain and flooding. By 333 PM, there was widespread flooding throughout Jefferson Co.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
At 215 PM EDT on 17th, there were multiple mud slides on Route 7 from Steubenville to Brilliant from heavy rain and flooding. By 333 PM, there was widespread flooding throughout Jefferson Co. As of 9 AM on 18th, many roads remained closed by flooding and mud slides, including Rte 7. As of 4 PM on 19th, Brilliant, Mingo Jct, and other towns remained flooded. In total, 255 structures were damaged or destroyed. These roads were closed by flooding or mud slides at one time: State Routes 146 through 152; county roads 1 through 43. There was flooding in Empire, Stratton, and Toronto. Sewage treatment plant in Steubenville has damaged. On the Ohio River, New Cumberland WV was above flood stage from 3 AM EDT on 18th, til 8 PM on 19th; it crested at 44.5 ft at 930 PM EDT on 18th (flood stage 36). Wellsburg WV was above flood stage from 3 AM on 18th, til 2 AM EDT on 20th; it crested at 45.1 ft at 445 AM on 19th (flood stage 36). Total rain: 4.2" at Bloomingdale. (IVAN)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 12:39 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT FRI SEP 17 2004
.AVIATION...
IFR TO MVFR DOMINATE FIRST 12 HOURS AS REMNANTS OF IVAN CONT TO
MEANDER SLOWLY NE THRU THE APPLCHS.
&&
.SHORT TERM (TODAY THROUGH SUNDAY)...
WILL MAINTAIN FLOOD WATCH AS RAIN CONTINUES TO MOVE ACROSS AREA.
BAND OF HEAVIEST RAINFALL FROM ZZV TO PIT AND EXTENDING TO DUJ. DRY
SLOT IN THE SOUTHEAST BUT HAS SYSTEM TRACKS NORTHEAST. AND WITH
HEATING SHOULD FILL IN AND ALSO THE HEAVY RAIN BAND SLOWLY SHIFTS
EASTWARD INTO THE CENTRAL AND EASTERN SECTIONS OF OUR CWA. FFA FOR
ENTIRE AREA LOOKS GOOD ATTM. MANY REPORTS OF 3 TO 4 INCHES IN THE
BAND CURRENTLY. BY MIDNIGHT HEAVIER RAINS SHOULD BE TRACKING
EASTWARD. WESTERN MOST ZONES WILL LIKELY MIX WITH WITH DRIZZLE.
GUIDANCE HAS NORTHERLY WINDS INCREASING TONIGHT AND SATURDAY.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE BUILDS IN FOR SUNDAY AND SUNDAY NIGHT WITH NEXT
CHC FOR RAIN NOT UNTIL MID WEEK ON RETURN SOUTHWEST FLOW.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH SATURDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
SATURDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 THROUGH SATURDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
SATURDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 504 AM EDT FRI SEP 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-180903- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 504 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. HEAVY RAIN WILL MOVE INTO THE AREA FROM THE SOUTH TODAY AND TONIGHT FROM THE REMNANTS OF HURRICANE IVAN. THE POTENTIAL FOR 3 TO 5 INCHES OF RAIN IN SOME LOCATIONS WILL CAUSE FLOODING. THE STREAMS AND CREEKS WILL BE THE FIRST TO RISE OVER THEIR BANKS FOLLOWED BY THE RIVERS. PONDING OF WATER ON ROADWAYS WILL ALSO OCCUR WHERE RAINFALL IS ESPECIALLY HEAVY. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT THROUGH SATURDAY AFTERNOON FOR STREAMS AND CREEKS. A RIVER FLOOD WATCH IS IN EFFECT UNTIL MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. PLEASE REPORT RAINFALL AMOUNTS OF ONE INCH AND EVERY HALF INCH THEREAFTER. ALSO REPORT ANY FLOODING OR HIGH WATER LEVELS ON STREAMS AND RIVERS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1257 PM EDT FRI SEP 17 2004 PAZ020-021-029-WVZ001>003-171800- ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-OHIO WV-WASHINGTON PA- 1257 PM EDT FRI SEP 17 2004 ...THUNDERSTORMS WITH GUSTY WINDS POSSIBLE... NOAA NATIONAL WEATHER SERVICE SHOWS THUNDERSTORMS DEVELOPING OVER THE WHEELING WEST VIRGINIA AND WASHINGTON PENNSYLVANIA AREAS. THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH TO ADD TO THE THREAT OF HEAVY RAIN AND FLOODING THERE IS ALREADY. THE STORMS WILL BE MOVING NORTHWARD INTO THE WEIRTON WEST VIRGINIA...BEAVER AND PITTSBURGH PENNSYLVANIA AREAS BY ABOUT 2 PM. WHEN GUSTY THUNDERSTORMS THREATEN...GO INSIDE A STURDY BUILDING FOR SHELTER.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
101 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1257 PM FLOOD WEIRTON 40.40N 80.56W
09/17/2004 HANCOCK WV COUNTY EOC
KINGS CREEK FLOODED.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD WASHINGTON 40.17N 80.25W
09/17/2004 WASHINGTON PA SKYWARN SPOTTER
ROAD FLOODING.
0115 PM FLASH FLOOD CANONSBURG 40.26N 80.19W
09/17/2004 WASHINGTON PA SKYWARN SPOTTER
ROAD FLOODING.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
125 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0124 PM FLOOD 2 W PITTSBURGH 40.44N 80.01W
09/17/2004 ALLEGHENY PA SKYWARN SPOTTER
ROAD FLOODING.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD WEXFORD 40.63N 80.05W
09/17/2004 ALLEGHENY PA SKYWARN SPOTTER
WEXFORD RUN FLOODED AND ROAD FLOODING.
&&
TRRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
209 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0206 PM FLOOD CECIL-BISHOP 40.32N 80.19W
09/17/2004 WASHINGTON PA COUNTY EOC
WIDESPREAD STREAM FLOODING IN BURGETTSTOWN...MCDONALD AND
MIDWAY.
&&
TRRThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422630.